MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SHEATH; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SHEATH; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 916ESA
Medical Device Problem Code Peeled/Delaminated (1454)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/13/2021
Type of Reportable Event Malfunction
Event or Problem Description
As reported, during a tf tavr case, the delivery system balloon ruptured during valve deployment with -1cc fluid.The physician was advised to pull the delivery system and sheath out as one unit while watching under fluoro imaging.The sheath appeared start to be bend over on itself because of the delivery system's burst balloon larger profile.The physician pushed the delivery system forward to free up the balloon but the delivery system balled up and wouldn't pass through the iliac.The delivery system and sheath were removed by surgical cutdown.The patient had very tortuous anatomy.During pre-decontamination of the returned device, circumferential liner delamination was observed of the returned sheath.
 
Additional Manufacturer Narrative
This is one of two manufacturer reports being submitted for this case.Please reference related manufacturer report no: 2015691-2021-06191.Investigation is ongoing.
 
Additional Manufacturer Narrative
Corrected h.6 component code and investigation conclusions.Added h.6 type of investigation and investigation findings.The sheath was returned for evaluation.During visual inspection damage was noted on the hdpe 4.5 inches from the distal end of sheath.Kinks were observed on the body of the sheath.The first kink was noted 4.5 inches from distal tip.A second kink was noted 2.75inches from the distal tip.The liner was circumferentially delaminated at the kink location 4.5 inches from the distal tip.Liner delamination was seen starting 2.75 inches from the distal tip, 2,75 inches in length.Soft tip damage and delamination were noted at the tip.Due to the nature of the complaint event, no relevant functional and/or dimensional testing were able to be performed.A device history review (dhr) was performed and did not reveal any manufacturing nonconformance issues that would have contributed to the complaint event.A lot history review was performed and found one other complaint related to liner delamination.In that case, no manufacturing non-conformances were identified during the evaluation.Available information suggests that patient (calcification, tortuosity) and procedural factors (withdrawal of a burst balloon, excessive manipulation) may have contributed to the reported event.As the returned device meets specification with no evidence to support a manufacturing/design defect has contributed to the complaint, a manufacturing mitigation review is not required.The ifus and procedural training manual were reviewed.If delivery system balloon bursts or leaks during deployment without thv embolization do not use excessive force.Take care when crossing the thv, tracking back over the arch and removing the delivery system (through the tip of the sheath).Maintain guidewire position.Check for pv leaks under echo.If post-dilation needed, use a new delivery system and sheath.Take care when crossing the deployed valve to prevent potential embolization.If a balloon burst is suspected, do not attempt to pull back the delivery system into the sheath until you attempt to visualize location of tear either in tee or via angio through the pigtail or catheter/delivery system.When removing, ensure the catheter/delivery system and wire are coaxial with the sheath tip.Watch under fluoro with every movement.Be patient and pull gently especially near tear and balloon shoulder transitions.Do not force if resistance is met near or at the sheath tip.Force could result in additional tearing of the balloon material and the balloon material or tip coming off.If successful in pulling the entire balloon and delivery system tip into the tip of the sheath, withdraw the delivery system and sheath as a single unit completely from the arteriotomy while maintaining guidewire position.Do not attempt to pull the delivery system through the remaining length of the sheath.If unable to pull the entire balloon into the sheath, do not attempt to remove the exposed balloon through the entire peripheral vasculature, as there is risk of major complications.Conversion to surgery is recommended to remove the system and a surgeon should be in a position to be able to evaluate the situation.Based on a medical assessment of the size, tortuosity, and extent of calcification of the peripheral vessels, evaluate the risks and tradeoffs of carefully withdrawing the system into a more peripheral anatomy in order to allow a more localized surgical procedure.Consider use of an occlusion balloon to mitigate bleeding risks, especially if there is resistance encountered during withdrawal.If resistance is unacceptably high, convert to surgery rather than using excessive force to pull the sheath/delivery system to a different position.Ensure the valve is well opposed.If it is not, you must post dilate immediately with another balloon or delivery system and sheath.Take care when crossing the deployed valve to prevent potential embolization.No ifu/training deficiencies were identified.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.Since no product non conformances or ifu/training deficiencies were identified during evaluation, a product risk assessment escalation is not required.As there was no confirmed edwards defect, no corrective or preventative actions are required.The liner delamination was confirmed through evaluation of the returned device.However no, manufacturing non-conformance could be identified.Review of the dhr, lot history and complaint history showed no indication a manufacturing non-conformance contributed to the event.A review of ifu/training materials revealed no deficiencies.As reported, 'the delivery system balloon ruptured during valve deployment with -1cc fluid.The physician was advised to pull the delivery system and sheath out as one unit while watching under fluoro imaging.The sheath appeared to be bent over on itself and the delivery system stuck'.Visual inspection of the returned device revealed kinks and damage on the sheath shaft.Case notes also report, 'balloon profile after rupture doesn't allow for it to re-enter the e-sheath.Tip of e-sheath starts to bend (like the tip of your index finger bending at the first joint)'.As the balloon had burst, the altered burst balloon profile may have led to the withdrawal difficulty of the delivery system as the altered balloon profile can get caught on the distal tip of sheath.Attempts to retract the delivery system back into the sheath in such a condition may have led to the observed delamination at the distal sheath tip and kink locations.As such available information suggests that procedural factors (altered balloon profile, withdrawal of burst/torn balloon) may have contributed to the reported event.

Brand Name
EDWARDS ESHEATH INTRODUCER SHEATH
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key12930050
Report Number2015691-2021-06680
Device Sequence Number11969033
Product Code NPT
UDI-Device Identifier00690103193992
UDI-Public(01)00690103193992(17)230211(10)63640574
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/11/2023
Device Model Number916ESA
Device Lot Number63640574
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2021
Supplement Date Received by Manufacturer02/16/2022
Initial Report FDA Received Date12/03/2021
Supplement Report FDA Received Date02/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/11/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale